Seniors can react to BP medication
DEAR DR. ROACH: I wonder if you could comment on the negative side effects of various blood pressure medications for those over 65 — particularly folks who are 80-plus. Should a person be on more than two medications if one’s blood pressure is generally 150-160/70-80? Does the answer change if the person also has chronic atrial fibrillation?
I am on three blood pressure medications meds, have chronic atrial fibrillation and have had extremely bad lightheadedness, to the point of altering my quality of life. I am on one medication (clonidine) that was listed as having many side effects, like the ones I mentioned. I checked with my pharmacist and got the same info: It’s not good for seniors.
I would appreciate your thoughts on blood pressure medications and their adverse reactions, especially in seniors. — S.B.
In an ideal world, people with high blood pressure could control it with a single medication that would not have any side effects. The guiding principal often becomes not what is ideal, but what is best in a difficult situation.
It often takes extensive trials to find the right combination of medications to get the blood pressure in an acceptable range while still having an acceptable level of side effects. It’s not clear that you have achieved either of those goals:
160⁄80 is not adequate blood pressure control, and life-altering lightheadedness is not acceptable.
I understand your frustration, but please wait on your doctor before discontinuing blood pressure medication.
A new regimen is called for, and maybe a complete re-evaluation of the possible causes of high blood pressure. For example, when I see clonidine used, I often consider whether the diagnosis of obstructive sleep apnea has been missed.